Q: Delusion or Psychotic Episode
I was sitting in a one on one session with my therapist, whom I have been
working with for over two years now and trust almost more than anyone, and
suddenly I looked up at her looking at me and she looked completely evil to me,
like she was about to "attack" or "get" me or something. I knew this was
not true but this delusion or whatever it's called scared the shit (excuse my french) out of me.
My question is just that, what was this little episode, was it considered
a delusion, a small psychotic episode? It was really really scary. My
fight or flight respnses were totally on and I had to use all my will to stay
there sitting across from her. Please tell me what you think. I am
on the following meds just for your info: 10mg zyprexa, 375mg depakote, 10mg
lexapro which I just started yesterday. Thanks!
Dear Ms. L' --
First, here's Dr. Jamison's very worthy description of the symptoms of bipolar
disorder, which I think might capture this little experience (italics mine for
emphasis re: your experience):
"The clinical reality of manic-depressive
illness is far more lethal and infinitely more complex than the current
psychiatric nomenclature, bipolar disorder, would suggest. Cycles of
fluctuating moods and energy levels serve as a background to constantly
changing thoughts, behaviors, and feelings. The illness encompasses the
extremes of human experience. Thinking can range from florid psychosis, or
"madness," to patterns of unusually clear, fast and creative
associations, to retardation so profound that no meaningful mental activity
can occur. Behavior can be frenzied, expansive, bizarre, and seductive, or it
can be seclusive, sluggish, and dangerously suicidal. Moods may swing
erratically between euphoria and despair or irritability and desperation.
The rapid oscillations and combinations of such extremes result in an
intricately textured clinical picture." (Kay
But just in case the timing explains something:
if you wrote this the day of that experience, and thus started the new
antidepressant just the day before, then you should call your doctor and report
this experience. In my opinion it could be very likely, if that was the
timing, that you had some "manic side" symptoms being precipitated by
the antidepressant, and they could easily recur (in fact I'd expect you'd have
had some more by the time you read this).
But if the timing is the other way around (episode
first, then added the antidepressant), I'd worry less about the
exacerbation-by-antidepressant part (less, though not zero).
Published November, 2002